Alert archive / Idaho / Tornado Warnings in 2012

Tornado Warning 2, NWS Pocatello, ID

September 1, 20124 counties in Idaho

NWS Pocatello, ID issued this tornado warning at Sep 1, 2012, 4:10 PM MDT for 4 counties in Idaho. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 1, 2012, 4:10 PM MDT (22:10 UTC)
Expired
Sep 1, 2012, 5:00 PM MDT
In force
50 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

Counties Blaine County, ID, Cassia County, ID, Minidoka County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 85 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 1, 4:20 PM MDTTORNADODeclo, IDKMVT CHANNEL 11 FORWARDED A PICTURE OF A TORNADO IN THE AREA EAST OF DECLO. TIME IS ESTIMATED FROM RADAR.
Sep 1, 4:40 PM MDTTORNADO5 Ene Albion, IDKMVT CHANNEL 11 FORWARDED A PICTURE OF A TORNADO NEAR ALBION. ABLE TO CONFIRM TIME AND LOCATION AFTER GATHER INFORMATION FROM VIEWER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 10.2 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2012-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 122 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2012-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
122 J/kg
Mixed-layer CIN
-213 J/kg
Mixed-layer LCL
1415 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

449 
WFUS55 KPIH 012210
TORPIH
IDC013-031-067-077-012300-
/O.NEW.KPIH.TO.W.0002.120901T2210Z-120901T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
410 PM MDT SAT SEP 1 2012

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* TORNADO WARNING FOR...
  EXTREME SOUTHEASTERN BLAINE COUNTY IN CENTRAL IDAHO...
  NORTH CENTRAL CASSIA COUNTY IN SOUTH CENTRAL IDAHO...
  THIS INCLUDES THE CITY OF BURLEY...
  SOUTHWESTERN MINIDOKA COUNTY IN SOUTH CENTRAL IDAHO...
  THIS INCLUDES THE CITIES OF...RUPERT...HEYBURN...
  WEST CENTRAL POWER COUNTY IN SOUTHEAST IDAHO...

* UNTIL 500 PM MDT

* AT 405 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO JUST SOUTH OF 
BURLEY...MOVING EAST AT 35 MPH.

LOCATIONS NEAR THE PATH OF THIS TORNADO WAS INCLUDE...
  HEYBURN...
  IDAHOME...
  RUPERT...
  ALBION...
  RAFT RIVER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
QUARTER SIZE HAIL OR LARGER AND DAMAGING WINDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4282 11314 4231 11309 4235 11388 4255 11391
TIME...MOT...LOC 2208Z 262DEG 30KT 4247 11376

$$

JKEYES
2 follow-up statements
205 
WWUS55 KPIH 012244
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
444 PM MDT SAT SEP 1 2012

IDC013-031-067-077-012300-
/O.CON.KPIH.TO.W.0002.000000T0000Z-120901T2300Z/
MINIDOKA ID-POWER ID-CASSIA ID-BLAINE ID-
444 PM MDT SAT SEP 1 2012

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM MDT FOR EXTREME
SOUTHEASTERN BLAINE...NORTH CENTRAL CASSIA...WEST CENTRAL POWER AND
SOUTH CENTRAL MINIDOKA COUNTIES...

AT 442 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 6 MILES NORTH OF
IDAHOME...OR 17 MILES SOUTHEAST OF RUPERT...MOVING EAST AT 35 MPH.
THE RAFT RIVER IS IN THE PATH OF THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
LARGE HAIL AND DAMAGING WINDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4241 11363 4264 11365 4282 11314 4244 11310
TIME...MOT...LOC 2243Z 262DEG 30KT 4251 11337

$$

JKEYES
223 
WWUS55 KPIH 012252
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
452 PM MDT SAT SEP 1 2012

IDC013-031-067-077-012301-
/O.EXP.KPIH.TO.W.0002.000000T0000Z-120901T2300Z/
MINIDOKA ID-POWER ID-CASSIA ID-BLAINE ID-
452 PM MDT SAT SEP 1 2012

...THE TORNADO WARNING FOR EXTREME SOUTHEASTERN BLAINE...NORTH
CENTRAL CASSIA...WEST CENTRAL POWER AND SOUTH CENTRAL MINIDOKA
COUNTIES WILL EXPIRE AT 500 PM MDT...

AT 451 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
ROTATION ASSOCIATED WITH THIS STORM HAS WEAKENED. THEREFORE THE 
TORNADO WARNING WILL EXPIRE. HOWEVER...A NEW SEVERE THUNDERSTORM 
WARNING WILL BE ISSUED SHORTLY TO REPLACE IT.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4241 11363 4264 11365 4282 11314 4244 11310
TIME...MOT...LOC 2251Z 262DEG 30KT 4252 11328

$$

JKEYES

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this tornado warning went out at Sep 1, 1:58 PM MDT, 2 hours 12 minutes earlier.

Area forecast discussion, Sep 1, 1:58 PM MDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
158 PM MDT SAT SEP 1 2012

.SHORT TERM...TSTMS DEVELOPING THIS AFTN AHEAD OF THE NORTHERN STREAM
UPPER TROF NEAR THE DIVIDE...WHILE THE SOUTHERN STREAM UPPER TROF
IS RESPONSIBLE FOR TSTMS OVER THE EASTERN HIGHLANDS. TSTMS WILL
SPREAD TO THE SOUTHERN HIGHLANDS LATER THIS AFTN AS CONVECTION
OVER NV AND UT MOVES NORTHWARD. PRECIPITABLE WATER VALUES ARE
RUNNING HIGH AGAIN TODAY...SO TSTMS SHOULD PRODUCE MEASURABLE
RAINFALL AMOUNTS. TSTMS DIMINISH LATER THIS EVENING AS THE UPPER
FLOW DAMPENS OUT THE TROFS....LEADING TO DRY CONDITIONS ON SUNDAY.

.LONG TERM...NEXT WEEK LOOKS TO BE DRY THE ENTIRE PERIOD AS THE UPPER FLOW
TURNS TO THE NW. THE GFS BRINGS A NORTHERN STREAM UPPER TROF INTO
MT ON THU...BUT THE EFFECTS ARE EXPECTED TO REMAIN EAST OF THE
DIVIDE. TEMPS WILL GRADUALLY WARMING DURING THE WEEK. HEDGES

&&

.AVIATION...EXPECT MORE SHOWERS AND THUNDERSTORMS THIS AFTERNOON
INTO EARLY EVENING WITH MONSOON MOISTURE IN PLACE AND A WEAK
BOUNDARY MOVING THROUGH.  LOOK FOR VICINITY SHOWERS FOR KSUN AND
VICINITY THUNDERSTORMS FOR THE REST OF THE TAF SITES. EXPECT BREEZY
WINDS WITH GUSTS NEAR 20 MPH THIS AFTERNOON FOR THE SNAKE RIVER
PLAIN.  LOOK FOR OUTFLOW GUSTS IN AND AROUND THUNDERSTORMS UP TO 50
MPH. WITH A THUNDERSTORM ON STATION CIGS COULD DROP BRIEFLY TO MVFR.
WYATT

&&

.FIRE WEATHER...EXPECT MORE SHOWERS AND THUNDERSTORMS THIS AFTERNOON
INTO EARLY EVENING WITH MONSOON MOISTURE IN PLACE AND A WEAK
BOUNDARY MOVING THROUGH. LOOK FOR SCATTERED THUNDERSTORMS ACROSS
ZONES 410...411...412...413 AND 476 THUS A RED FLAG HAS BEEN ISSUED.
EXPECT GUSTY OUTFLOWS OF 40 TO 50 MPH IN AND AROUND THUNDERSTORMS.
OTHERWISE...EXPECT BREEZY WINDS AROUND 25 TO 30 MPH ESPECIALLY
ACROSS RIDGE TOPS AND THE SNAKE RIVER PLAIN. EXPECT BETWEEN .1 AND
.2 INCHES OF RAIN WITH LOCALLY HEAVIER AMOUNTS. EXPECT DRY
CONDITIONS AND GRADUAL WARMING THROUGH THE WEEK WITH WEST TO
NORTHEAST FLOW. WYATT

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 10 PM MDT THIS EVENING IDZ410>413-476.

&&
Hazardous weather outlook, Sep 1, 4:57 AM MDT, 11 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
457 AM MDT SAT SEP 1 2012

IDZ017>025-031-032-021100-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
457 AM MDT SAT SEP 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

EXPECT SHOWERS AND ISOLATED THUNDERSTORMS TODAY THROUGH EARLY EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Special weather statement, Sep 1, 3:06 PM MDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
306 PM MDT SAT SEP 1 2012

IDZ022>024-012200-
CARIBOU ID-ONEIDA ID-BANNOCK ID-FRANKLIN ID-
306 PM MDT SAT SEP 1 2012

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL FRANKLIN COUNTY IN SOUTHEAST IDAHO
  SOUTHEASTERN BANNOCK COUNTY IN SOUTHEAST IDAHO
  EAST CENTRAL ONEIDA COUNTY IN SOUTHEAST IDAHO
  SOUTHWESTERN CARIBOU COUNTY IN SOUTHEAST IDAHO

UNTIL 400 PM MDT

AT 301 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CHERRY CREEK...MOVING NORTH AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   SWAN LAKE...
   VIRGINIA...

LAT...LON 4203 11210 4209 11233 4265 11216 4255 11174
      4241 11184 4241 11190 4233 11190
TIME...MOT...LOC 2106Z 200DEG 29KT 4215 11217

EP

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 6:04 PM MDTSpecial Weather StatementPIHMinidoka56 min
Aug 31, 6:08 PM MDTSpecial Weather StatementPIHCassia67 min
Aug 31, 6:56 PM MDTSpecial Weather StatementPIHCassia64 min
Aug 31, 6:57 PM MDTSpecial Weather StatementPIHPower63 min
Aug 31, 7:08 PM MDTSpecial Weather StatementPIHMadison52 min
Aug 31, 7:48 PM MDTSpecial Weather StatementPIHMadison42 min
Aug 31, 7:55 PM MDTSpecial Weather StatementPIHButte65 min
Aug 31, 8:02 PM MDTSpecial Weather StatementPIHCassia, Minidoka, Power88 min
Aug 31, 8:31 PM MDTSpecial Weather StatementPIHJefferson59 min
Aug 31, 8:48 PM MDTSpecial Weather StatementPIHCassia42 min
Aug 31, 9:14 PM MDTSpecial Weather StatementPIHCassia46 min
Aug 31, 9:23 PM MDTSpecial Weather StatementPIHJefferson67 min
Aug 31, 9:57 PM MDTSevere Thunderstorm WarningPIHBlaine, Cassia, Lincoln, Minidoka, Oneida, Power48 min
Aug 31, 10:45 PM MDTSpecial Weather StatementPIHBannock, Franklin, Oneida, Power45 min
Sep 1, 1:18 PM MDTRed Flag WarningPIHBannock, Bear Lake, Bingham, Bonneville, Butte, Caribou and 10 more9 hr
Sep 1, 3:06 PM MDTSpecial Weather StatementPIHFranklin54 min
Sep 1, 3:19 PM MDTSevere Thunderstorm WarningPIHCassia, Minidoka41 min
Sep 1, 3:28 PM MDTTornado WarningPIHCassia, Minidoka47 min
Sep 1, 4:56 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Blaine, Cassia, Power64 min
Sep 1, 5:17 PM MDTSpecial Weather StatementPIHClark43 min
Sep 1, 5:49 PM MDTFlash Flood WarningPIHBannock, Power116 min

Nearby

Tornado Warnings in Idaho, 2012Every tornado warning in 2012Tornadoes in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.